|| Checking for direct PDF access through Ovid
To describe a case of bilateral, asymmetrical outer macular atrophy in a patient with pulmonary hypertension treated with long-term sildenafil (Revatio).Case report with fundus photography, spectral domain optical coherence tomography, fundus autofluorescence, and fluorescein angiography imaging.A 32-year-old African American woman with a history of primary pulmonary hypertension and 5-year history of oral sildenafil (Revatio) use presented with decreasing central vision in her left eye. She reported a decline in central vision in the left eye that started 1 month after treatment initiation and progressed until discontinuation 5 years later. Visual acuity was 20/20 in the right eye and 20/100 in the left eye. Fundus photography revealed retinal pigment epithelial mottling and atrophy in the right eye and parafoveal retinal pigment epithelial mottling and atrophy in a ring-like configuration of the left eye. Optical coherence tomography demonstrated outer retinal irregularity in the right eye and disrupted outer retina involving the external limiting membrane, inner segment/outer segment junction, and the retinal pigment epithelium in the left eye; no choroidal thickening was observed. Fundus autofluorescence showed mild hypoautofluorescence in the foveal center with an irregular autofluorescence pattern in the parafovea of the left eye. Fluorescein angiography revealed capillary dropout with pinpoint hyperfluorescence and leakage in the far periphery bilaterally. A window defect was also observed in the foveal center of the left eye.Sildenafil and other PDE5 inhibitors have been associated with several ocular side effects. However, this is the first report in the literature of outer macular atrophy in a patient with pulmonary hypertension and long-term use of oral sildenafil. All patients with long-term use of sildenafil should be educated on the risk of potential visual adverse effects.